Alert archive / Missouri / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 16, NWS St. Louis, MO
NWS St. Louis, MO issued this severe thunderstorm warning at Mar 27, 2014, 6:46 PM CDT for Boone County, Moniteau County, Missouri. It was in force for 29 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 27, 2014, 6:46 PM CDT (23:46 UTC)
- Expired
- Mar 27, 2014, 7:15 PM CDT
- In force
- 29 min
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Boone County, MO, Moniteau County, MO
The radar
The St Louis radar (KLSX), 143 km from the middle of the area, began a volume at 23:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 6:46 PM CDT | HAIL 0.75 | 2 Nne Rocheport, MO | |
| Mar 27, 6:53 PM CDT | HAIL 0.5 | 1 N Columbia, MO | APPROIXIMATELY 5 MILES NORTH OF INTERSTATE 70...ABOUT 1 MILE NORTH OF COLUMBIA CITY LIMITS. |
| Mar 27, 7:06 PM CDT | HAIL 0.25 | Columbia, MO | DOWNTOWN COLUMBIA. |
| Mar 27, 7:07 PM CDT | HAIL 1 | Columbia, MO | HAIL HAS GOTTEN BIGGER...NOW QUARTER SIZE IN DOWNTOWN COLUMBIA. |
| Mar 27, 7:08 PM CDT | HAIL 0.25 | Columbia, MO | ON NORTH SIDE OF COLUMBIA |
| Mar 27, 7:10 PM CDT | HAIL 0.5 | Columbia, MO | |
| Mar 27, 7:11 PM CDT | HAIL 0.7 | Columbia, MO | ON THE SOUTH SIDE OF TOWN. |
| Mar 27, 7:15 PM CDT | HAIL 0.7 | Columbia, MO | DIME SIZED HAIL COVERING THE GROUND TO A DEPTH OF AROUND ONE-HALF INCH. |
| Mar 27, 7:21 PM CDT | HAIL 0.25 | 5 Nw Ashland, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 4:55 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 786 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 688 m²/s²
- 0-3 km storm-relative helicity
- 699 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
560
WUUS53 KLSX 272346
SVRLSX
MOC019-135-280015-
/O.NEW.KLSX.SV.W.0016.140327T2346Z-140328T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
646 PM CDT THU MAR 27 2014
THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL BOONE COUNTY IN CENTRAL MISSOURI...
NORTHEASTERN MONITEAU COUNTY IN CENTRAL MISSOURI...
* UNTIL 715 PM CDT
* AT 645 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR ROCHEPORT...
AND MOVING EAST AT 35 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COLUMBIA...MIDWAY...LUPUS AND MCBAINE.
THIS WARNING INCLUDES JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3905 9254 3904 9214 3899 9213 3890 9217
3888 9215 3887 9216 3885 9214 3883 9215
3881 9214 3880 9216 3881 9256 3891 9251
3893 9251 3898 9257
TIME...MOT...LOC 2346Z 276DEG 32KT 3897 9253
HAIL...1.00IN
WIND...60MPH
$$
CARNEY1 follow-up statement
579
WWUS53 KLSX 280005
SVSLSX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT THU MAR 27 2014
MOC019-135-280015-
/O.CON.KLSX.SV.W.0016.000000T0000Z-140328T0015Z/
BOONE MO-MONITEAU MO-
705 PM CDT THU MAR 27 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
MONITEAU AND CENTRAL BOONE COUNTIES UNTIL 715 PM CDT...
AT 700 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR COLUMBIA...AND
MOVING EAST AT 35 MPH.
HAZARD...QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES IS EXPECTED.
LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF CENTRAL BOONE COUNTY.
THIS WARNING INCLUDES JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE
STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT
IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE
TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT
OR SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3905 9254 3904 9214 3899 9213 3890 9217
3888 9215 3887 9216 3885 9214 3883 9215
3881 9214 3880 9216 3881 9256 3891 9251
3893 9251 3898 9257
TIME...MOT...LOC 0005Z 276DEG 32KT 3895 9231
HAIL...1.00IN
WIND...<50MPH
$$
CARNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 6:35 PM CDT, 11 minutes earlier.
Area forecast discussion, Mar 27, 6:35 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 635 PM CDT Thu Mar 27 2014 .SHORT TERM: (Through Late Tonight) Issued at 306 PM CDT Thu Mar 27 2014 A dynamic low pressure system will push rapidly across our forecast area late this afternoon and this evening. Wind shear params are quite favorable for strong to severe storms. However, instability params are currently not as favorable as indicated by the 18z SGF sounding. It shows a strong mid-level cap (CIN 315 J/kg) and lower instability available without much additional surface heating. Some clearing is developing about and hour or two before the line of storms arrives, per satellite and radar loops. We will continue to expect a line of convection to race through the area starting between 4 and 5 pm for our western counties and reaching our eastern counties by 10 or 11 pm. The primary hazards will be large hail and damaging winds, especially the cap erodes sufficiently for uninhibited updrafts. Behind the line of storms and cold fropa, we should see some clearing develop from west to east after midnight as steady NW winds bring colder are to the region. Shimon .LONG TERM: (Friday through Next Thursday) Issued at 306 PM CDT Thu Mar 27 2014 Despite some sunshine on Friday the mixing of 850mb temps in the 2C to 8C range will keep highs around 50 north with around 60 south. Increasing clouds in the afternoon will indicate the approach of the next low pressure system. That shortwave is forecast to track just south of Missouri and Illinois, with varying solutions in the 12z models as to how far north the precipitation shield will extend Friday evening. The GFS and Canadian GEM continue to be the most aggressive with the northern extent, covering a majority of the LSX forecast area, while the NAM and ECMWF just affect the southeastern third of the area. We confined likely PoPs in th evening to the southeastern areas where the best forcing for precip will most likely reside, with chance PoPs in all but the NW third. After midnight Friday night, the wave will quickly slide to the east and dry air will help to limit the northern extent to areas southeast of St Louis. Dry and cool conditions will return for Saturday as sunshine prevails for much of the day. Surface ridging and steady height rises aloft on Sunday will produce a noticeable warming trend, as highs climb into the mid 60s to around 70. The mild conditions will extend into Monday but precipitation chances will increase Monday morning ahead of a cold front. Low pressure will track from eastern Colorado to Iowa on Monday, as its trailing cold front reaches western Missouri by 00z/7pm Monday. Moisture will be limited this far south of the system, so precip coverage only warranted chance PoPs for now. A few light showers may linger in western Illinois Monday night, but most areas should see dry conditions overnight. The next in a long series of weather systems is projected to arrive in the area late Tuesday night or Wednesday, as a warm frontogenesis develops across our forecast area from SW to NE. Per the GFS, low pressure will eventually track NE along that front later Wed into Wed evening, increasing precip chances into the likely category in the NW Wed afternoon and the SE Wed night. Timing differences in the extended have prompted the inclusion of chance PoPs as late as Thursday due to the ECMWF indicating a delayed passage of low pressure along the front. Shimon && .AVIATION: (For the 00z TAFs through 00z Friday Evening) Issued at 623 PM CDT Thu Mar 27 2014 Scattered strong-severe storms which moved through mid Missouri earlier this evening have weakened as they push east and move into more stable air. Now watching a growing line of new thunderstorms which are along the cold front extending southwest from near KIRK- KDMO-KNVD. This line of storms will push east across the area this evening accompanied by gusty winds and a period of IFR-MVFR flight conditions. With the expection of northeast MO and west central IL including KUIN where MVFR cigs will persist, conditions should improve to VFR in the wake of the cold frontal passage with initially gusty west winds diminishing through the night. Specifics for KSTL: Gusty southerly winds and MVFR cigs will persist this evening. A line of thunderstorms should move through the terminal in the 01-03z time frame. Hard to gage the intensity at this time and have opted for primarily MVFR, but can't rule out a brief period of IFR conditions. Conditions should improve to VFR in the wake of the cold frontal passage around 07z, with west winds diminishing through the night. VFR flight conditions expected to prevail through the day on Friday. Glass && .LSX WATCHES/WARNINGS/ADVISORIES: MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Mar 27, 3:11 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO ISSUED BY NATIONAL WEATHER SERVICE LINCOLN IL 311 PM CDT THU MAR 27 2014 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-281100- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO- LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO- AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO- LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO- ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO- WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO- MADISON MO-REYNOLDS MO- 311 PM CDT THU MAR 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS ARE LIKELY TONIGHT. SOME STORMS MAY BE SEVERE THIS EVENING...ESPECIALLY ACROSS PARTS OF CENTRAL MISSOURI. THESE SEVERE STORMS MAY BE CAPABLE OF DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS WILL BE POSSIBLE WITH A COUPLE OF WEATHER SYSTEMS NEXT WEEK MONDAY AND WEDNESDAY. SEVERE WEATHER IN NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER...IF OBSERVED...TO THE NATIONAL WEATHER SERVICE. SHIMON
In the hours before
Local storm report, Mar 27, 5:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0529 PM WALL CLOUD 2 S ASHLAND 38.74N 92.26W
03/27/2014 BOONE MO TRAINED SPOTTER
SPOTTER LOOKING NORTH.
&&
GOSSELINLocal storm report, Mar 27, 5:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
542 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM FUNNEL CLOUD LAKE MYKEE 38.68N 92.10W
03/27/2014 CALLAWAY MO TRAINED SPOTTER
LOOKING TO THE NORTH AND SEES A FUNNEL CLOUD IN
DISTANCE.
&&
BYRDLocal storm report, Mar 27, 5:43 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
543 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM WALL CLOUD COLUMBIA 38.95N 92.33W
03/27/2014 BOONE MO TRAINED SPOTTER
0539 PM HAIL COLUMBIA 38.95N 92.33W
03/27/2014 M0.75 INCH BOONE MO TRAINED SPOTTER
&&
FGLASSLocal storm report, Mar 27, 6:13 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
613 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM WALL CLOUD 2 SW BRAZITO 38.43N 92.31W
03/27/2014 COLE MO STORM CHASER
SPOTTER LOOKING SOUTHWEST TOWARD ELDON.
&&
GOSSELINLocal storm report, Mar 27, 6:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
623 PM CDT THU MAR 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL 2 NE HICKORY HILL 38.42N 92.33W
03/27/2014 E0.75 INCH COLE MO TRAINED SPOTTER
HAIL RANGED IN SIZE FROM PEAS TO PENNIES.
&&
GOSSELINSpecial weather statement, Mar 27, 6:37 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 637 PM CDT THU MAR 27 2014 MOZ041-042-047>050-280030- AUDRAIN MO-BOONE MO-CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO- 637 PM CDT THU MAR 27 2014 ...SIGNIFICANT WEATHER ADVISORY FOR AUDRAIN...NORTHEASTERN OSAGE... NORTHERN MONITEAU...NORTHWESTERN COLE...CALLAWAY AND BOONE COUNTIES UNTIL 730 PM CDT... AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF HIGBEE TO 5 MILES SOUTHWEST OF ROCHEPORT TO 9 MILES WEST OF TIPTON... AND MOVING EAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... TIPTON... COLUMBIA... CENTRALIA... CALIFORNIA... ASHLAND... MEXICO... FULTON... HOLTS SUMMIT... ROCHEPORT... MIDWAY... THIS STORM WILL ALSO IMPACT FINGER LAKES STATE PARK...JEWELL CEMETERY HISTORIC SITE AND ROCK BRIDGE STATE PARK. THESE STORMS MAY INTENSIFY....AND A TORNADO WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS....FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. CARNEY
The office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 4:43 PM CDT | Tornado Warning | LSX | Moniteau | 32 min |
| Mar 27, 5:05 PM CDT | Severe Thunderstorm Warning | LSX | Audrain, Boone, Callaway | 40 min |
| Mar 27, 5:05 PM CDT | Tornado Warning | LSX | Boone, Cole, Moniteau | 25 min |
| Mar 27, 5:21 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau, Osage | 39 min |
| Mar 27, 5:27 PM CDT | Severe Thunderstorm Warning | LSX | Boone, Callaway | 48 min |
| Mar 27, 5:35 PM CDT | Tornado Warning | LSX | Boone, Callaway | 25 min |
| Mar 27, 6:01 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Moniteau | 44 min |
| Mar 27, 6:36 PM CDT | Severe Thunderstorm Warning | LSX | Cole, Osage | 39 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.